Alert archive / Nebraska / Tornado Warnings in 2001

Tornado Warning 24, NWS North Platte, NE

July 16, 2001Holt County, Nebraska

NWS North Platte, NE issued this tornado warning at Jul 16, 2001, 6:54 PM CDT for Holt County, Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2001, 6:54 PM CDT (23:54 UTC)
Expired
Jul 16, 2001, 7:30 PM CDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Holt County, NE

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:54 PM CDTThunderstorm WindEwing, NEPower lines and poles were blown down.
Jul 16, 7:00 PM CDTHail 1.75Ewing, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLBF 162354
TORLBF

NEC089-170030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT MON JUL 16 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 730 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO OVER EWING...OR ABOUT 21 MILES
  SOUTHEAST OF O'NEILL...MOVING EAST AT 15 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4242 9856 4213 9854 4212 9833 4247 9834

$$
CDC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:11 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 16, 2:11 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
211 PM CDT MON JUL 16 2001

MAIN CHALLENGE WILL BE PRECIP CHANCES TONIGHT AND TEMPERATURES ON
TUESDAY.

NO SIGNIFICANT INITIALIZATION DIFFERENCES FOUND ACROSS THE CENTRAL
CONUS BETWEEN THE AVN...ETA AND NGM.  HOWEVER...THE NGM INITIALIZED
TOO HIGH ON 500 MB HEIGHTS WITH WEST COAST TROUGH WHEN COMPARED TO
THE AVN AND ETA.  WILL USE AN AVN/ETA BLEND FOR THIS FORECAST.

SHORT WAVE SEEN ON WATER VAPOR IMAGERY ACROSS NORTH CENTRAL CWA WILL
CONTINUE MOVING EAST INTO EASTERN FA DURING THE EARLY EVENING.
HOWEVER...CWA WILL BE UNDER SUBSIDENT REGION OF UPPER JET.  SURFACE
TROUGH WILL BE PRESENT ACROSS EASTERN CWA AS WELL BUT FORCING IS
EXPECTED TO BE VERY WEAK.  OPERATIONAL ETA INDICATES NO PRECIP
TONIGHT BUT THE ETA-KF DEVELOPS ISOLATED CONVECTION FROM HOLT TO
CUSTER COUNTY THROUGH EARLY EVENING.  AT THIS POINT WILL WAIT UNTIL
LAST MINUTE BEFORE DECIDING ON CONVECTIVE CHANCES TONIGHT FOR
EASTERN FA.  TEMPERATURES IN THE 60S ACROSS THE ENTIRE AREA LOOK
REASONABLE FOR TONIGHT.

RIDGE BEGINS TO BUILD ACROSS AREA TUESDAY INTO TUESDAY NIGHT.  DEEP
LAYER MOISTURE IS SHOWN TO PUSH INTO EASTERN NEBRASKA SO WILL KEEP
ENTIRE FA DRY.  WITH DRY AIR AND PLENTY OF SUNSHINE EXPECTED VERY
WARM TEMPERATURES LOOK LIKELY WITH 95 TO 100 EXPECTED ACROSS ALL BUT
NORTHEAST CORNER OF CWA.  LOW TEMPERATURES IN THE MIDDLE 60S WEST TO
UPPER 60S EAST LOOK GOOD TUESDAY NIGHT.

AVN AND ETA BEGIN TO DIVERGE ON WEDNESDAY WITH HANDLING OF UPPER
WAVE CURRENTLY SEEN ACROSS BAJA REGION.  AVN KEEPS THIS FEATURE
FAIRLY STRONG ALLOWING SURFACE LOW TO DEEPEN ENOUGH TO BRING DEEPER
MOISTURE BACK INTO AREA.  ETA ON THE OTHER HAND SHEARS THIS FEATURE
OUT LEAVING SURFACE LOW WEAK AND IN THE PROCESS KEEPING DEEPER
MOISTURE AWAY FROM FA.  BELIEVE AVN IS TOO STRONG WITH THIS
FEATURE...GIVEN LIKELY SHEARING THE SHORT WAVE WILL ENCOUNTER OVER
NEXT 36-48 HOURS.  WILL KEEP ALL OF FA DRY WEDNESDAY AND WEDNESDAY
NIGHT.  AFTERNOON AND OVERNIGHT TEMPERATURES LOOK SIMILAR TO TUESDAY.

EXTENDED...DECENT AGREEMENT BETWEEN MEDIUM RANGE MODELS THROUGH
FRIDAY BUT DIFFERENCES BEGIN TO SHOW UP FROM SATURDAY THROUGH
MONDAY.  BELIEVE MRF IS BREAKING RIDGE DOWN TOO MUCH OVER THE
WEEKEND VERSUS THE ECMWF.  ECMWF LOOKS MUCH CLOSER TO THE MRF
ENSEMBLE MEANS SO WILL LEAN MORE TOWARDS THIS MODEL FOR THE
EXTENDED.  FIRST HALF OF EXTENDED LOOKS HOT AND DRY WITH A POSSIBLE
BOUNDARY STALLING ACROSS AREA LATE SATURDAY INTO MONDAY.  WILL
MENTION PRECIP SATURDAY AND SUNDAY AS WELL AS SLIGHTLY COOLER
TEMPERATURES FOR SUNDAY AND MONDAY.

.LBF...NONE.

AWJ

In the hours before

Local storm report, Jul 16, 3:22 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
322 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    10 NW NEWPORT             NE   1.75 INCH HAIL
07/16/01   ROCK

0318 PM    17 E SPRINGVIEW           NE   1.00 INCH HAIL
07/16/01   KEYA PAHA

DP/RLB
Local storm report, Jul 16, 4:10 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
410 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    8 WNW NAPER               NE   .88 INCH HAIL
07/16/01   BOYD

0350 PM    5 N NEWPORT               NE   .75 INCH HAIL
07/16/01   ROCK

RLB
Local storm report, Jul 16, 4:29 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
429 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    8 NE STUART               NE   .75 INCH HAIL
07/16/01   HOLT

0420 PM    5 N NEWPORT               NE   .88 INCH HAIL
07/16/01   ROCK

RLB
Local storm report, Jul 16, 4:56 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
456 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    9 NW ATKINSON             NE   1.75 INCH HAIL
07/16/01   HOLT

RLB
Local storm report, Jul 16, 5:42 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
542 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    1 N ONEILL                NE   1.75 INCH HAIL
07/16/01   HOLT

DP
Local storm report, Jul 16, 6:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
622 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    1 E ONEILL                NE   1.75 INCH HAIL
07/16/01   HOLT

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:51 PM CDTSevere Thunderstorm WarningLBFGarden24 min
Jul 16, 2:58 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock47 min
Jul 16, 3:24 PM CDTSevere Thunderstorm WarningLBFHolt66 min
Jul 16, 3:27 PM CDTSevere Thunderstorm WarningLBFBoyd48 min
Jul 16, 3:43 PM CDTSevere Thunderstorm WarningLBFRock32 min
Jul 16, 4:15 PM CDTSevere Thunderstorm WarningLBFHolt, Rock60 min
Jul 16, 4:45 PM CDTSevere Thunderstorm WarningLBFHolt60 min
Jul 16, 5:11 PM CDTFlash Flood WarningLBFRock3 hr
Jul 16, 5:22 PM CDTSevere Thunderstorm WarningLBFRock53 min
Jul 16, 5:41 PM CDTSevere Thunderstorm WarningLBFHolt34 min
Jul 16, 5:50 PM CDTTornado WarningLBFHolt25 min
Jul 16, 6:16 PM CDTTornado WarningLBFHolt14 min
Jul 16, 6:40 PM CDTSevere Thunderstorm WarningLBFHolt65 min

Nearby

Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.